Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 115, NWS Phoenix, AZ

September 3, 2005La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 3, 2005, 2:02 PM MST for La Paz County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2005, 2:02 PM MST (21:02 UTC)
Expired
Sep 3, 2005, 3:00 PM MST
In force
58 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 9:50 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 3, 9:50 AM MST, 4 hours 12 minutes before
AZZ020>028-CAZ030>033-040000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 AM MST SAT SEP 03 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A TROUGH NEAR THE CALIFORNIA COAST WILL GIVE A DRY SOUTHWEST FLOW TO
SOUTHEAST CALIFORNIA...WHILE HIGH PRESSURE OVER TEXAS WILL BRING A
MOIST SOUTHERLY FLOW OVER SOUTH CENTRAL AZ RESULTING IN A CHANCE FOR
THUNDERSTORMS INTO THE FIRST HALF OF NEXT WEEK. THE TROUGH WILL MOVE
EAST BY MID WEEK...SUPPRESSING THE HIGH PRESSURE AREA RESULTING IN A
DRIER WESTERLY FLOW SPREADING OVER OUR REGION. THIS WILL BRING A
DECREASING TREND TO THE THREAT OF THUNDERSTORMS...WITH MOSTLY CLEAR
SKIES OVER THE ENTIRE REGION BY THE END OF NEXT WEEK. AFTERNOON
TEMPERATURES WILL REMAIN STEADY THE NEXT SEVEN DAYS....HOVERING
ABOUT 5 DEGREES ABOVE NORMAL.

&&

.DISCUSSION...
WE HAVE TO ADMIT THIS MORNING. WE ARE SOMEWHAT CONFUSED AFTER
LOOKING AT THE UPPER AIR DATA.  LET US EXPLAIN.

THE UPPER LEVEL FLOW (300 MB AND ABOVE) BECAME SOUTHWESTERLY THE
PAST SEVERAL DAYS. FROM TIME TO TIME THERE HAVE BEEN A FEW WEAK
PERTURBATIONS IN THIS FLOW. THIS MORNING THE UPPER AIR DATA SHOWED 2
POSSIBLY 3 PERTURBATIONS...BUT EXACTLY WHERE...HOW LARGE...AND WITH
WHAT INTENSITY. THESE PERTURBATIONS WERE MOSTLY IN THE DATA SPARSE
AREAS ALONG AND OFF THE BAJA COAST...AND OVER NORTHWEST MEXICO WHERE
NO BALLOON SOUNDINGS HAVE BEEN TAKEN FOR DAYS.

TRYING TO RESOLVE THESE MID AND UPPER LEVEL PERTURBATIONS HAS BEEN
FRUSTRATING.  FOR EXAMPLE...THE SAN DIEGO SOUNDING DETECTED A STRONG
CYCLONIC CIRCULATION FEATURE IN THE 500 TO 300 MB LAYER...WITH 30 KT
WINDS  THEN THE TUCSON SOUNDING SHOWED ALTERNATING WINDS 180
DEGREES OUT OF PHASE BETWEEN THE 300 AND 250 MB LAYER
(SW...NE...SW...NE...ALTERNATING BETWEEN 10 AND 20 KTS). THEN VAPOR
IMAGERY SHOWED A FAINT DISTURBANCE IN THE NORTHERN AND CENTRAL GULF
OF CA REPLETE WITH OCCASIONAL LIGHTNING. ALL OF THIS ON TOP OF A
MONSOON AIRMASS THAT HAS DEEPENED OVERNIGHT IN SOUTHWEST AND SOUTH
CENTRAL AZ. PHOENIX...TUCSON...AND FLAGSTAFF SOUNDINGS ALL SHOWED
MUCH MORE C.A.P.E. THAN YESTERDAY AT THIS TIME.

SO WHAT IS THE POTENTIAL OUTCOME. POSSIBLY SEVERE THUNDERSTORMS WITH
HEAVY RAIN AND HAIL IF THESE PERTURBATIONS ARE REAL TODAY. THIS
UNCERTAINTY INCREASES THE THUNDERSTORM RISK FOR THIS AFTERNOON...
CERTAINLY ABOVE THE 10 PERCENT CHANCE WE PRESENTLY HAVE GOING FOR
THE SOUTH CENTRAL DESERTS.  BECAUSE OF THIS UNCERTAINTY WE HAVE TO
PLAY THE ODDS AND INCREASE THE PROBABILITIES OF SHOWERS AND THUNDER
STORMS. THIS INCLUDES UPDATING THE ZONES AND SENDING OUT A HAZARDOUS
WEATHER OUTLOOK FOR ISOLATED SEVERE THUNDERSTORM POTENTIAL.

FOR SUNDAY...A STRONGER PACIFIC UPPER LEVEL DISTURBANCE WILL WORK
ITS WAY INTO THE GREAT BASIN STATES BY LATE AFTERNOON. INCREASED
WINDS ALOFT OVER AZ WILL LEAD TO SOME DIFLUENCE RESULTING IN A
HIGHER THAN NORMAL INCREASE FOR SHOWERS AND THUNDERSTORMS OVER SOUTH
CENTRAL AZ BY SUNDAY EVENING. THIS IS ALREADY COVERED IN FORECASTS.

AGAIN...WILL UPDATE THE SOUTH CENTRAL AZ ZONES FOR AN INCREASED
CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON...ALONG WITH
AN A HAZARDOUS WEATHER OUTLOOK.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. CURRENT TAFS ADEQUATELY DEPICT CURRENT AND
EXPECTED WEATHER FOR PHX...IWA...YUM...BLH AND IPL. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ
Hazardous weather outlook, Sep 3, 10:30 AM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST SAT SEP 3 2005

AZZ022>024-027-028-040300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1030 AM MST SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA.

.DAY ONE...TODAY

INCREASED MONSOON MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE WILL
COMBINE TODAY FOR A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER PARTS OF SOUTHWEST AND ALL OF SOUTH CENTRAL AZ.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING STRONG WIND...
HEAVY RAIN...HAIL...AND DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTH TO SOUTHEAST WINDS ALOFT WILL IMPORT ADDITIONAL MOISTURE INTO
SOUTHWEST AND SOUTH-CENTRAL ARIZONA ON SUNDAY. A SERIES OF IMPULSES
WITHIN THIS MOIST FLOW IS EXPECTED TO CAUSE ADDITIONAL PERIODS OF
MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON
SUNDAY...WITH POSSIBLE STRONG WINDS AND HEAVY RAIN. THE THUNDERSTORM
POTENTIAL WILL DIMINISH SOMEWHAT MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

VASQUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:50 PM MSTFlash Flood WarningPSRMaricopa55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.